Ask the Doctor: Back pain, post-nasal drip, and narcotic medication

Doctor Rob Riley joins us from Memorial Family Medicine every Tuesday to answer viewer questions.

Here are the questions he addressed during NewsCenter 16 at Noon on January 5, 2016:

Laura: Lower back pain. I had therapy for a few months. It got better, then it got bad again. I take over-the-counter pain medication about 4-6 times per day.

Dr. Riley: Low back pain is tough in that those of us who have had back troubles are at risk to have them again. Minimizing bending, lifting, and twisting is a good place to start. And then if you've visited the physical therapists, as our viewer has, they've probably given you some exercises to do to help strengthen some muscles that will help to support the back. If a recurrence of low back pain is severe or just isn't getting better, or if it's associated with other symptoms like numbness or weakness in a leg, it would be good to see your doctor again. Decisions can be made regarding additional medications for pain control, the need for imaging studies like x-rays or MRI's, and whether a return trip to physical therapy would be helpful.



Bobby: Is there a good way to control post-nasal drip? I notice I am constantly clearing my throat throughout the day?

Dr. Riley: This is a really common problem, particularly in our climate and particularly during this time of year. It's normal for the lining of the nose to produce mucous. It helps to trap small particles from getting to our lungs. But if that becomes excessive, we can experience drainage down the backs of our throats. The older antihistamines, like Benadryl, can have a drying effect which can be very helpful if the person can tolerate those medications. Also, fluticasone or Flonase is now available over the counter and can help to reduce any irritation to the nasal lining. It takes a week or two to have its full effect. If those strategies aren't effective, or if there are other symptoms like chronic cough, if would be good to see your doctor.



Ashley: I'm about to have a knee replaced and I don't want to take OxyContin. I've heard it can be addictive and I don't want to rely on it. Is there anything else that I can take?

Dr. Riley: One should expect to have some pain after knee replacement surgery. Narcotic medications are pretty effective for treating this pain. Good news number one is that most people only require this level of pain medication for a short time, and good news number two is that the vast majority of us are not predisposed to addiction. So for most of us, the narcotics are really the best short-term option. Other pain medications, like the anti-inflammatory drugs like ibuprofen may increase the risk for bleeding and most surgeons would want you to avoid that. So for most of us, the best advice is to use the narcotic medications on the short-term and use them only as prescribed and only when we need them.

If you have medical questions, you can call the health professionals at Memorial Hospital.